Alert archive / New York / River Flood Warnings in 2024

River Flood Warning 1, NWS Buffalo, NY

January 27, 2024Genesee County, Monroe County, New York

NWS Buffalo, NY issued this river flood warning at Jan 27, 2024, 11:59 AM EST for Genesee County, Monroe County, New York. It took effect at Jan 27, 2024, 3:00 PM EST. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Jan 27, 2024, 11:59 AM EST (16:59 UTC)
In effect from
Jan 27, 2024, 3:00 PM EST
Expired
Jan 28, 2024, 6:20 AM EST
In force
15 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Genesee County, NY, Monroe County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Creek at Churchville (CHRN6).

Action stage
5 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04231000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

332 
WGUS41 KBUF 271659
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1159 AM EST Sat Jan 27 2024

...The National Weather Service in Buffalo NY has issued a Flood 
Warning for the following rivers in New York...

  Black Creek At Churchville affecting Monroe and Genesee Counties.



For the Black Creek...including Churchville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at midnight EST.

&&

NYC037-055-280500-
/O.NEW.KBUF.FL.W.0001.240127T2000Z-240128T1800Z/
/CHRN6.1.ER.240127T2000Z.240128T0000Z.240128T1200Z.NO/
1159 AM EST Sat Jan 27 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY TOMORROW 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Black Creek at Churchville.

* WHEN...From this afternoon to early tomorrow afternoon.

* IMPACTS...At 6.0 feet, Flood stage, more widespread agricultural 
  land flooding, some backyard and basement flooding Churchville to 
  Chili but minimal damages.

* ADDITIONAL DETAILS...
  - At 11:00 AM EST Saturday the stage was 5.7 feet.
  - Bankfull stage is 5.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 6.2 feet this evening. It
    will then fall below flood stage tomorrow morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.4 feet on 05/07/2017.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4306 7770 4306 7805 4313 7805 4313 7791
      4312 7765


$$

Hitchcock
2 follow-up statements
221 
WGUS81 KBUF 280356
FLSBUF

Flood Statement
National Weather Service Buffalo NY
1056 PM EST Sat Jan 27 2024

...The Flood Warning continues for the following rivers in New 
York...

  Black Creek At Churchville affecting Monroe and Genesee Counties.



For the Black Creek...including Churchville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Sunday morning at 1100 AM EST.

&&

NYC037-055-281600-
/O.CON.KBUF.FL.W.0001.000000T0000Z-240128T1800Z/
/CHRN6.1.ER.240127T1900Z.240128T0000Z.240128T1200Z.NO/
1056 PM EST Sat Jan 27 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Black Creek at Churchville.

* WHEN...Until early tomorrow afternoon.

* IMPACTS...At 6.0 feet, Flood stage, more widespread agricultural 
  land flooding, some backyard and basement flooding Churchville to 
  Chili but minimal damages.

* ADDITIONAL DETAILS...
  - At 10:00 PM EST Saturday the stage was 6.2 feet.
  - Bankfull stage is 5.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 PM EST Saturday was 6.2 feet.
  - Forecast...The river is expected to rise to a crest of 6.2
    feet just after midnight tonight. It will then fall below
    flood stage tomorrow morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.4 feet on 05/07/2017.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4306 7770 4306 7805 4313 7805 4313 7791
      4312 7765


$$

JLA
837 
WGUS81 KBUF 281120
FLSBUF

Flood Statement
National Weather Service Buffalo NY
620 AM EST Sun Jan 28 2024

...The Flood Warning is cancelled for the following rivers in New 
York...

  Black Creek At Churchville affecting Monroe and Genesee Counties.



NYC037-055-281230-
/O.CAN.KBUF.FL.W.0001.000000T0000Z-240128T1120Z/
/CHRN6.1.ER.240127T1900Z.240128T0000Z.240128T0845Z.NO/
620 AM EST Sun Jan 28 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Black Creek At Churchville.

* ADDITIONAL DETAILS...
  - At 6:00 AM EST Sunday the stage was 5.9 feet.
  - Bankfull stage is 5.0 feet.
  - The creek crested just above flood stage earlier this morning
    and has since started to fall. No further rises are expected
    at this time.
  - Forecast...The river is expected to fall to 3.2 feet early
    Wednesday morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4306 7770 4306 7805 4313 7805 4313 7791
      4312 7765


$$

TMA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 27, 9:55 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jan 27, 9:55 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
955 AM EST Sat Jan 27 2024

.SYNOPSIS...
Patchy fog, low clouds, and some patchy drizzle will continue today.
A low pressure system passing to our south will the bring some rain
and accumulating wet snow late tonight and Sunday. The better
accumulations will be elevation dependent, with the higher terrain
of the Southern Tier and western Finger Lakes seeing the bulk of the
snowfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
The widespread dense fog from earlier this morning is starting to
improve, with most surface observations and webcams showing better
visibility. There will still be patchy fog, locally dense, through
tonight, but lower areal coverage does not warrant extending the
Dense Fog Advisory.

Otherwise...a weak shortwave seen in IR imagery over Michigan
will slowly work east arriving across Western NY by mid-morning
then exit off to our east by the afternoon. Not expected too
much from this feature other than some drizzle from time to time and
continued cloudy skies. Temperatures are still near freezing east of
Lake Ontario, mainly east of Interstate 81, so some patchy freezing
drizzle will continue there through early afternoon.

Tonight...low pressure over the Tennessee Valley will track
northeast with its precipitation shield slowly expanding north into
the S. Tier around midnight, then to the south shore of Lake
Ontario by daybreak. As was previously stated, thermal profiles
are not all that supportive of a widespread all snow event. Bukfit
profiles suggest rain initially, and then profiles are advertised to
dynamically cool enough to potentially support a mix or change over
to snow.

Given the marginal profiles, thinking the higher terrain (> 1200-
1500 feet) of the S. Tier will be all the difference. Lower
elevation will struggle to see anything other than just
rain, or rain-snow mix overnight. With the given southern track, the
northward expansion of the precipitation shield will largely 'not'
have that big of an impact for locations east of Lake Ontario. There
it should be a relatively quiet night with just cloudy skies until
Sunday. Snowfall amounts overnight...above 1200 ft 1-2 inches
with less then an inch elsewhere. Lows will be found in the
30s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Precipitation will be ongoing Sunday morning as a surface low
continues to makes its way northeast into the region from the Ohio
Valley. Thermal profiles showing that marginally cold airmass will
be in place resulting in a borderline setup for snowfall across the
area. This type of event is often elevation dependent with several
inches of snowfall over higher terrain with lesser amounts for the
lake plains (depending on how much rain mixes in). High temperatures
will range from the lower 30s across the higher terrain to the mid
30s elsewhere.

Some steadier snow may linger into the first half of Sunday night
before better synoptic moisture is stripped away as mid and upper
level support pulls east. Some colder air will wrap in on the back
side of the low. Airmass will be fairly dry, however the cool
northerly low level flow moving across the lakes will be just cold
enough to elicit some lake effect/enhanced snow showers south of the
lakes, along with some upslope snow showers across the favorable
north facing slopes. Any additional snowfall will be light with an
additional inch or less for most areas, with less than that on
Monday as any lingering snow shower activity winds down through the
day with high pressure building into the area. This will lead to dry
weather for Monday night as well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
During this period strong upper level ridging over the Rockies will
slowly drift eastward to the central CONUS...with a downright
impressive Omega Block pattern (HIGHLY unusual for mid-winter)
developing across North America later on in the week.

Our region will remain embedded within the deepening upper trough on
the eastern side of the developing Omega Block...and therefore
subject to the passage of a couple shortwaves/closed lows dropping
south-southeastward through the larger-scale trough. The various
medium range packages continue to exhibit some differences with the
track and timing of these features...but in general there is loose
agreement on an initial system dropping by to our south and west
later Tuesday through the first part of Wednesday...with a second
one then passing more or less directly overhead later Thursday
through Friday. In general have aimed a bit below NBM guidance for
PoPs with the first system given its more westerly track...and then
a bit above with the second system owing to its passage directly
overhead...though in both cases have confined PoPs in the slight
chance to lower-end chance range given the time frame and inherent
forecast uncertainty. Outside of these time periods...our weather
should be largely dry.

With respect to temperatures...these should actually still manage to
average out above normal through this period due to the absence of
any noteworthy colder air within the larger-scale trough...and could
in fact end up even a little milder than currently advertised. At
this point have aimed for highs primarily in the mid 30s to lower
40s...which is not too shabby for the end of January/start of
February.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Widespread low stratus and patchy fog will continue today. The worst
of the fog is gradually improving, with VSBY likely staying above
airfield minimums at most locations most of the time through the
rest of today. That said, CIGS/VSBY of IFR and below thresholds for
extra fuel/alternates will continue through tonight with high
confidence.

Saturday night...low pressure over the Tennessee Valley will track
northeast towards the region overnight. A mix of rain and snow will
overspreading the area will once again bring deteriorate condition to
terminals south of Lake Ontario with IFR-LIFR.

Outlook...

Sunday...IFR-LIFR conditions in rain and wet snow.
Monday and Tuesday...VFR to MVFR cigs in scattered snow showers.
Wednesday...Mainly VFR weather.

&&

.MARINE...
Weak high pressure building across the region will only support
light winds and negligible wave action today.

Low pressure will track by to our south through Sunday, northeast
winds will pick on the lakes as is passes by the region. This will
lead to choppy conditions west of Sodus Bay on Lake Ontario and
southwest of Dunkirk on Lake Erie.

&&

.HYDROLOGY...
Rivers and creeks will continue to remain swollen, but we
should begin to see waters receded or fall. The lone Flood
Warning is for Irondequoit creek, of which is showing signs of
cresting or receding.

Other tributaries...the typically slower responding Tonawanda
Creek could reach minor flood stage at Rapids on Sunday. As we
get closer to these crests, additional river flood warnings may
be issued. The good news for parts of western New York (esp.
Buffalo area) is the higher flows on Buffalo Creeks have
flushed out the ice from earlier in the week. So the risk for
additional ice jam flooding has significantly diminished, if
not ended all together.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Dense Fog Advisory until 10 PM EST this evening for LEZ040-041.

&&

SYNOPSIS...AR/Hitchcock
NEAR TERM...AR/Hitchcock
SHORT TERM...JM/TMA
LONG TERM...JJR
AVIATION...AR/Hitchcock
MARINE...AR
HYDROLOGY...JLA/RSH
Hazardous weather outlook, Jan 27, 4:34 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
434 AM EST Sat Jan 27 2024

NYZ010-280945-
Northern Erie-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A mix of rain and snow, changing to snow with some accumulations
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-014-021-280945-
Livingston-Ontario-Allegany-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Patchy dense fog is possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An accumulating snow is expected tonight through Sunday, before
tapering off Sunday night. There is the potential for several inches
of snow accumulation, especially across higher terrain. Snow covered
roads may cause slippery travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-280945-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An accumulating snow is expected tonight through Sunday, before
tapering off Sunday night. There is the potential for several inches
of snow accumulation, especially across higher terrain. Snow covered
roads may cause slippery travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-011-280945-
Niagara-Orleans-Genesee-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A mix of rain and snow, changing to snow with some accumulations
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-280945-
Monroe-Wayne-Northern Cayuga-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Patch dense fog possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-280945-
Oswego-Jefferson-Lewis-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Patchy dense fog possible this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-280945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-280945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
434 AM EST Sat Jan 27 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-280945-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
434 AM EST Sat Jan 27 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, Jan 27, 9:49 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
949 AM EST Sat Jan 27 2024

NYZ006>008-271800-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
949 AM EST Sat Jan 27 2024

...PATCHY FREEZING DRIZZLE THROUGH EARLY AFTERNOON...

Patchy freezing drizzle will continue through early afternoon,
mainly east of Interstate 81 where temperatures are near freezing.
Untreated surfaces may be icy from a combination of light freezing
drizzle and re-freezing of water already on the ground.

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 10:39 PM ESTDense Fog AdvisoryBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more11 hr
Jan 27, 4:27 AM ESTMarine Dense Fog AdvisoryBUF17 hr
Jan 27, 12:03 PM ESTRiver Flood WarningBUFErie, Niagara55 hr
Jan 27, 2:26 PM ESTRiver Flood WarningBUFErie, Genesee6 hr
Jan 27, 2:36 PM ESTWinter Weather AdvisoryBUFAllegany, Livingston, Ontario, Wyoming32 hr
Jan 27, 2:37 PM ESTSmall Craft AdvisoryBUF46 hr

Nearby

River Flood Warnings in New York, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.